Alert archive / Nebraska / Wind Advisories in 2023

Wind Advisory 9, NWS Omaha, NE

October 13, 20238 counties in Nebraska

NWS Omaha, NE issued this wind advisory at Oct 13, 2023, 2:25 AM CDT for 8 counties in Nebraska. It took effect at Oct 13, 2023, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2023, 2:25 AM CDT (07:25 UTC)
In effect from
Oct 13, 2023, 7:00 AM CDT
Expired
Oct 13, 2023, 7:00 PM CDT
In force
12 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Butler County, NE, Colfax County, NE, Madison County, NE, Platte County, NE, Seward County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WWUS73 KOAX 130725
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
225 AM CDT Fri Oct 13 2023

NEZ016-030-031-042-131700-
/O.NEW.KOAX.WI.Y.0009.231013T1200Z-231014T0000Z/
Antelope-Boone-Madison-Platte-
Including the cities of Columbus, Elgin, Neligh, St. Edward,
Norfolk, and Albion
225 AM CDT Fri Oct 13 2023

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Antelope, Boone, Madison, and Platte Counties.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Wood
4 follow-up statements
673 
WWUS73 KOAX 131032
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
532 AM CDT Fri Oct 13 2023

NEZ031-042-131845-
/O.EXT.KOAX.WI.Y.0009.231013T1400Z-231014T0000Z/
Madison-Platte-
Including the cities of Columbus and Norfolk
532 AM CDT Fri Oct 13 2023

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT 
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Madison and Platte Counties.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NEZ016-030-131845-
/O.CON.KOAX.WI.Y.0009.231013T1200Z-231014T0000Z/
Antelope-Boone-
Including the cities of Neligh, St. Edward, Albion, and Elgin
532 AM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Antelope and Boone Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

DeWald
991 
WWUS73 KOAX 131539
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1039 AM CDT Fri Oct 13 2023

NEZ032-043-050-065-132345-
/O.EXA.KOAX.WI.Y.0009.000000T0000Z-231014T0000Z/
Stanton-Colfax-Butler-Seward-
Including the cities of David City, Schuyler, Milford, Seward,
and Stanton
1039 AM CDT Fri Oct 13 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Butler, Colfax, Stanton, and Seward Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NEZ016-030-132345-
/O.CON.KOAX.WI.Y.0009.000000T0000Z-231014T0000Z/
Antelope-Boone-
Including the cities of Elgin, Neligh, St. Edward, and Albion
1039 AM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Antelope and Boone Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NEZ031-042-132345-
/O.CON.KOAX.WI.Y.0009.000000T0000Z-231014T0000Z/
Madison-Platte-
Including the cities of Norfolk and Columbus
1039 AM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Madison and Platte Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Mead
228 
WWUS73 KOAX 131947
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
247 PM CDT Fri Oct 13 2023

NEZ016-030-140000-
/O.CON.KOAX.WI.Y.0009.000000T0000Z-231014T0000Z/
Antelope-Boone-
Including the cities of Elgin, Neligh, St. Edward, and Albion
247 PM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Antelope and Boone Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NEZ031-042-140000-
/O.CON.KOAX.WI.Y.0009.000000T0000Z-231014T0000Z/
Madison-Platte-
Including the cities of Norfolk and Columbus
247 PM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Madison and Platte Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NEZ032-043-050-065-140000-
/O.CON.KOAX.WI.Y.0009.000000T0000Z-231014T0000Z/
Stanton-Colfax-Butler-Seward-
Including the cities of David City, Schuyler, Milford, Seward,
and Stanton
247 PM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Butler, Colfax, Stanton, and Seward Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Mead
508 
WWUS73 KOAX 140027
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
727 PM CDT Fri Oct 13 2023

NEZ016-030>032-042-043-050-065-140130-
/O.EXP.KOAX.WI.Y.0009.000000T0000Z-231014T0000Z/
Antelope-Boone-Madison-Stanton-Platte-Colfax-Butler-Seward-
Including the cities of Neligh, Elgin, Albion, St. Edward, 
Norfolk, Stanton, Columbus, Schuyler, David City, Seward, 
and Milford
727 PM CDT Fri Oct 13 2023

...WIND ADVISORY HAS EXPIRED...

Northwest winds will continue to slowly diminish this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Oct 13, 12:00 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 13, 12:00 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1200 AM CDT Fri Oct 13 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 250 PM CDT Thu Oct 12 2023

Key Messages:

 - Severe weather expected this afternoon and evening. There is a
   Slight Risk (Level 2 out of 5) for severe weather. All storm
   threats are possible (hail, damaging wind gusts, tornadoes).

 - Strong winds are forecast for tomorrow. The strongest winds are
   expected between 10 AM - 3 PM. Peak winds will be from the
   north-northwest ranging between 25 to 30 mph with gusts up to
   45 mph.

Today and tomorrow:
Severe weather is expected this afternoon and evening. A
dynamically strong system is moving across the Central Plains. The
surface low is currently located southeast of McCook, NE. The
deepening surface low is leading to strong warm air advection
which led to rain showers this morning and afternoon. The
deepening low will result in strong winds this afternoon. Winds
will gust up to 35 mph from the southeast. Cloud cover currently
blanketing the area will work to limit instability for most of the
afternoon. There has been and will be clearing in central Nebraska
where the SPC issued a MD. Some stronger storms have developed
there with a brief tornado being reported.

The lack of clearing over eastern Nebraska would limit the severe
weather threat somewhat. At least the tornado threat would be
limited. The strong dynamics of this system could still lead to a
hail and damaging wind gust threat. Low level wind shear (0-1 km)
will be impressively strong near 30 kts. The 0-3 km shear will be
near 40 kts. Storm relative helicity will feature favorable low
level curvature for storms and should range between 200-400
m^2/s^2. This will allow for any storms that do develop to spin up
quickly. And even though instability has been limited, the very
strong low level shear could lead to very brief tornadoes.

Storms are expected to move into the western edge of the forecast
area (Antelope, Boone, Platte, Butler counties) around 5 pm or
so. Storm mode initially should be a clustered somewhat linear
line moving to the northeast along the warm front. A secondary
clustered line of storms will develop along the cold front and
will impact the area between 7 PM and 10 PM. The primary storm
threats along this line will be damaging wind gusts and hail.
Though, an embedded tornado cannot be ruled out due to the strong
low level shear. Furthermore, storms could strengthen late in the
evening as the low-level jet increases to near 50 kts. This could
lead to an enhancement in damaging winds close to 10 PM, at which
time the clustered line of storms is expected to be in western
Iowa.

There is also a risk for flooding in northeast Nebraska, though
the higher risk is likely farther to the west. That area could see
multiple rounds of storms move through and localized higher
amounts are always a threat with severe storms. After the storm
threat, precipitation will wrap around the surface low which will
lead to an extended period of rainfall. 1 to 2 inches of rain are
forecast along the Nebraska/South Dakota border.

After the storms have clear the area, there will be a lull in the
strong winds. Wind speeds will pick up in strength tomorrow
morning on the back side of the low pressure system as it moves
off to the east. Winds will shift to the north-northeast and begin
to strengthen after 7 AM. Wind speeds will peak in the late
morning and early afternoon. Peak wind speeds will range between
25 to 30 mph with wind gusts up to 45 mph. This will advect much
cooler and drier air into the area. High temperatures will range
between 50 degrees in northeast Nebraska up to the low 60s in
southeast Nebraska and southwest Iowa.

Saturday through Wednesday:
Cooler temperatures will prevail through the weekend as a surface
high moves from Canada into the northern Plains. High temperatures
Saturday and Sunday are forecast to be in the low 50s. There is a
20 to 40 percent chance for rain showers Saturday morning as a
vorticity lobe associated with the upper level low comes around on
the back side and moves across the area. There is a chance for a
freeze Monday morning as temperatures for a portion of the area
drop below 32 degrees. Going into next week, a weak mid-level
ridge will move over the central CONUS and return flow will set up
in the low levels. That will allow for temperatures to warm into
the 60s on Tuesday and Wednesday. The first half of the week is
expected to remain dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1155 PM CDT Thu Oct 12 2023

Storms have mostly moved east into Iowa at this time. There is a
clearer slot behind the storms where we are seeing VFR conditions,
but low stratus on the back-side of the surface Low has already
moved into KOFK and will slowly spread east through Friday
morning. There could be a few isolated storms in northeast
Nebraska between 07-09Z, but low chance of impacting KOFK.
Otherwise, expect deteriorating conditions Friday morning. Winds
will shift to northwesterly overnight and increase Friday morning
to 20 to 25 kt with gusts as high as 35 kt likely. On and off
light rain will likely reduce visibility at the terminals. MVFR
to IFR conditions expected to continue through Friday night.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...McCoy
Hazardous weather outlook, Oct 12, 9:51 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
951 PM CDT Thu Oct 12 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
951 PM CDT Thu Oct 12 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A few stronger storms will be possible through 4 AM. Hail would be
the primary threat, but strong winds cannot be ruled out.

Locally heavy rainfall will also be possible into Friday. If any
areas see repeated rounds of thunderstorms, some flooding may
develop.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Strong north-northwest winds with gusts up to 45 mph are expected
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely tonight, but reports of severe
weather are appreciated.

In the hours before

Special weather statement, Oct 13, 2:06 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
206 AM CDT Fri Oct 13 2023

IAZ080-130715-
Montgomery IA-
206 AM CDT Fri Oct 13 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MONTGOMERY COUNTY
THROUGH 215 AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 6 miles east of Red Oak, moving northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Red Oak, Stanton, Grant, Hacklebarney Woods County Park, and Viking
Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4090 9511 4090 9514 4105 9525 4116 9502
      4116 9493 4097 9493
TIME...MOT...LOC 0706Z 239DEG 49KT 4101 9511

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DeWald

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:15 AM CDTAreal Flood AdvisoryOAXKnox4 hr

Nearby

Wind Advisories in Nebraska, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.